Utah, 2009Flash Flood in Utah, June 18, 2009
June 18, 2009 · NWS SLC · 1 event in 1 county or zone
Heavy rain caused a flash flood across a main road in Capitol Reef National Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused a flash flood across a main road in Capitol Reef National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 18, 3:09 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Jun 18, 3:09 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 PM MDT THU JUN 18 2009
.SYNOPSIS...AN UPPER LEVEL TROUGH WILL EXIT THE STATE THIS
AFTERNOON...AND STABLE HIGH PRESSURE ALOFT WILL BUILD IN TONIGHT
THROUGH FRIDAY. THE NEXT PACIFIC TROUGH WILL MOVE INTO THE GREAT
BASIN THIS WEEKEND...MAINTAINING COOL AND UNSETTLED WEATHER ACROSS
THE NORTHERN HALF OF UTAH INTO EARLY NEXT WEEK.
&&
.DISCUSSION...REGIONAL WATER VAPOR LOOP POSITIONS THE LATEST
TROUGH OVER EASTERN UTAH...WITH A GENERAL EASTWARD PROGRESSION
NOTED. RUC80 500MB HEIGHT OVERLAY ON WV LOOP COINCIDES WITH THE
DEPRESSED TROPOPAUSE...AND POSITIONS THE TROUGH AXIS NORTH TO
SOUTH BISECTING THE STATE. LARGE SCALE SUBSIDENCE IS EVIDENT IN
VISIBLE SATELLITE WEST OF THE TROUGH AXIS AS THE APPROACHING SHORT
WAVE RIDGE BUILDS IN...WITH MOSTLY SCATTERED FLAT CU EXTENDING WEST
THROUGH NEVADA. THAT SAID...A FEW ISOLATED CELLS REMAIN OVER THE
WEST DESERT AND FAR NORTH DRIVEN MOSTLY BY DIURNAL HEATING.
DYNAMIC LIFT ASSOCIATED WITH THE TROUGH REMAINS GREATEST EAST OF
THE TROUGH AXIS...AS DO PWATS PER GOES SATELLITE...WITH THREE
QUARTERS TO AND INCH ESTIMATED OVER THE EASTERN HALF OF THE
STATE. THE NORTH HAS DRIED SIGNIFICANTLY HOWEVER...WITH THE LOCAL SLC
ROOFTOP SOUNDER SHOWING A DROP FROM .92 AT 12Z TO .50 CURRENTLY.
ANTICIPATE A GENERAL DECREASE IN AREAL EXTENT OF SHOWERS FROM
NORTHWEST TO SOUTHEAST FOR THE REMAINDER OF THE AFTERNOON AS LARGE
SCALE SUBSIDENCE AND DRYING OVERCOMES NORMAL DIURNAL HEATING
INFLUENCES...WITH RAPID DRYING STATEWIDE BY LATER THIS EVENING.
THE APPROACHING SHORT WAVE RIDGE WILL CENTER ITSELF OVER THE STATE
FRIDAY BRINGING A MUCH NEEDED REPRIEVE TO THE WET WEATHER AS OF
LATE. TEMPS WILL REBOUND NICELY DURING THE DAY FRIDAY...REACHING
NEAR NORMAL VALUES STATEWIDE. THIS BREAK HOWEVER WILL BE SHORT
LIVED WITH CHANGES EXPECTED AGAIN BY THE WEEKEND.
THE NEXT ENERGETIC TROUGH IS POISED TO PROGRESS EASTWARD FROM ITS
CURRENT 40N/140W POSITION...WITH 12Z GUIDANCE AGREEING ON LIFTING
IT THROUGH THE STATE DURING THE DAY SATURDAY. ALTHOUGH SOME MINOR
TIMING DIFFERENCES ARE APPARENT...BOTH EC AND GFS AGREE THAT
PRECIP WILL FOCUS ALONG A RATHER STRONG JUNE COLD FRONT...WITH THE
GFS THE MORE EXCITED OF THE TWO. AN EVEN COLDER PACIFIC TROUGH
WILL BE RIGHT ON ITS HEALS FOR SUNDAY...BUT WILL LIKELY TAKE A
MORE NORTHERN TRACK IMPACTING THE NORTHERN ROCKIES AS
RETROGRESSION OF THE MEAN RIDGE CENTERED OVER THE SOUTHERN PLAINS
SHOULD BEGIN TO RAISE HEIGHTS LOCALLY. IF THIS SCENARIO PLAYS
OUT...WE JUST MAY SEE A DRIER SOUTHWEST FLOW SET UP ACROSS THE
STATE BY MIDWEEK OF NEXT WEEK.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE SLC
TERMINAL. THERE IS A 30 PERCENT CHANCE THAT A NEARBY THUNDERSTORM
WILL GIVE THE AIRPORT GUSTY ERRATIC WINDS BUT ONLY A 10 PERCENT
CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE AIRFIELD.
NORTHWEST WINDS WILL PREVAIL THROUGH AROUND 03Z AND THEN SHIFT TO
THE SOUTHEAST.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...MERRILL
AVIATION...YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 18, 7:00 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 AM MDT THU JUN 18 2009
UTZ001>011-WYZ021-191400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
800 AM MDT THU JUN 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS NORTHERN UTAH AND SOUTHWEST
WYOMING.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE EAST THROUGH THE AREA...
PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS INTO EARLY AFTERNOON.
SHOWERS AND STORMS WILL DECREASE IN AREAL COVERAGE DURING THE
AFTERNOON ...ENDING OVER THE NORTH BY EARLY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A GENERALLY DRY AND WARMER FRIDAY WILL BE FOLLOWED BY ANOTHER ROUND
OF PRECIPITATION OVER THE WEEKEND. A SLOW WARMER TREND SHOULD
DEVELOP EARLY NEXT WEEK WITH SOME SHOWER AND THUNDERSTORM ACTIVITY
OVER THE FAR NORTH MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ012>016-019>021-517-518-191400-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
800 AM MDT THU JUN 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF UTAH.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WARM AND GENERALLY DRY CONDITIONS WILL PERSIST THROUGH WEDNESDAY,
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Flash Flood, Wayne
- When
- June 18, 4:10 PM MST to 6:10 PM MST
- Where
- Wayne County, 2.71 mi E of Fruita to 0.49 mi WSW of Notom
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.280, -111.200
Park rangers reported six to twelve inches of water flowing across the Capitol Gorge Scenic Drive, as well as minor damage to the dirt road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Texas, June 18, 20092 deaths · $5.8 million · 58 kt wind · 15 events
- Hail and Damaging Winds in Illinois, June 18, 2009$2.5 million · 2 in hail · 43 events
- Hail and Lightning Strike in Colorado, June 18, 20091 injured · $8.5 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 18, 20093 injured · $298,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$723,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in North Dakota, June 18 to 19, 2009$125,000 · EF1 · 28 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$675,000 · 1.75 in hail · 16 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2009$311,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in Minnesota, June 18, 2009$400,000 · 2.5 in hail · 21 events
- Tornadoes and Flash Flood in Minnesota, June 18 to 19, 2009$105,000 · EF1 · 21 events
- Tornado and Flash Flooding in Wisconsin, June 18 to 19, 2009$255,000 · EF0 · 26 events
- Flash Flooding and Damaging Winds in Indiana, June 18, 2009$307,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184736.